Why some patients on tamoxifen get hot flashes and others don't is not completely understood. The hot flashes may be a sign that individual women have different biological responses to the same drug.
"The tamoxifen story probably reflects drug metabolism and what we call 'pharmacodynamics,' the actual biological effect of the drug," noted Dr. Larry Norton, deputy physician-in-chief for breast cancer programs at Memorial Sloan Kettering Cancer Center in New York. "This is an important area of research."
"This provides a useful starting point for teasing out the individual differences that govern a woman's response to tamoxifen," said Dr. David Euhus, director of clinical cancer genetics at UT Southwestern Medical Center in Dallas. "Perhaps we will have a laboratory test in the future that will tell us who is likely to experience benefit and who is not."
Until that time, breast cancer patients who have been prescribed tamoxifen should continue taking it, and those with hot flashes may now face their episodes with less dread.
"If you are suffering from hot flashes, you can still take measures to reduce these symptoms without giving up your better outcome," said Dr. Marisa Weiss, president and founder of breastcancer.org.
Shockney offers her advice, based on her five-year struggle with hot flashes.
"Stay away from spicy foods and hot beverages; cotton clothes and portable fans are your best friends," she said. "When you feel like throwing in the towel, go back and review your purpose for taking it. It's worth the effort."